DEA Issues Carfentanil Warning to Police and Public

September 23, 2016

Dangerous opioid 10,000 times more potent than morphine and 100 times more potent than fentanyl

DEAThe DEA has issued a public warning to the public and law enforcement nationwide about the health and safety risks of carfentanil. Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin. DEA, local law enforcement and first responders have recently seen the presence of carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, has deadly consequences.

“Carfentanil is surfacing in more and more communities.” said DEA Acting Administrator Chuck Rosenberg. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders – and the public – will read and heed our health and safety warning. These men and women have remarkably difficult jobs and we need them to be well and healthy.”

heroincarfentanilCarfentanil is a Schedule II substance under the Controlled Substances Act and is used as a tranquilizing agent for elephants and other large mammals. The lethal dose range for carfentanil in humans is unknown. However, as noted, carfentanil is approximately 100 times more potent than fentanyl, which can be lethal at the 2-milligram range, depending on route of administration and other factors.

Carfentanil and other fentanyl-related compounds are a serious danger to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, and spray – they can be absorbed through the skin or accidental inhalation of airborne powder. If encountered, responding personnel should do the following based on the specific situation:

Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.

Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.

Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.

Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.carfentanil-laced-heroin-abuse-and-addiction_elephant

Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Rather, secure the substance and follow approved transportation procedures.

Carfentanil is a fentanyl-related substance not approved for use in humans. In June, DEA released a Roll Call video to all law enforcement nationwide about the dangers of improperly handling fentanyl and its deadly consequences. Acting Deputy Administrator Jack Riley and two local police detectives from New Jersey appear on the video to urge any law enforcement personnel who come in contact with fentanyl or fentanyl compounds to take the drugs directly to a lab.

“Fentanyl can kill you,” Riley said. “Fentanyl is being sold as heroin in virtually every corner of our country. It’s produced clandestinely in Mexico, and (also) comes directly from China. It is 40 to 50 times stronger than street-level heroin. A very small amount ingested, or absorbed through your skin, can kill you.”

Two Atlantic County, NJ detectives were recently exposed to a very small amount of fentanyl, and appeared on the video. Said one detective: “I thought that was it. I thought I was dying. It felt like my body was shutting down.” Riley also admonished police to skip testing on the scene, and encouraged them to also remember potential harm to police canines during the course of duties. “Don’t field test it in your car, or on the street, or take if back to the office. Transport it directly to a laboratory, where it can be safely handled and tested.”

On March 18, 2015, DEA issued a nationwide alert on fentanyl as a threat to health and public safety.
Fentanyl is a dangerous, powerful Schedule II narcotic responsible for an epidemic of overdose deaths within the United States. During the last two years, the distribution of clandestinely manufactured fentanyl has been linked to an unprecedented outbreak of thousands of overdoses and deaths. The overdoses are occurring at an alarming rate and are the basis for this officer safety alert. Fentanyl, up to 50 times more potent than heroin, is extremely dangerous to law enforcement and anyone else who may come into contact with it. As a result, it represents an unusual hazard for law enforcement.

Fentanyl, a synthetic opiate painkiller, is being mixed with heroin to increase its potency, but dealers and buyers may not know exactly what they are selling or ingesting. Many users underestimate the potency of fentanyl. The dosage of fentanyl is a microgram, one millionth of a gram – similar to just a few granules of table salt. Fentanyl can be lethal and is deadly at very low doses. Fentanyl and its related compounds come in several forms including powder, blotter paper, tablets, and spray.

More information about fentanyl, carfentanil and other dangerous synthetic opiates can be found at www.dea.gov.


carfentanil-laced-heroin-abuse-and-addiction_
 

4 Responses to DEA Issues Carfentanil Warning to Police and Public

  1. Anonymous on September 23, 2016 at 8:48 pm

    OMG… Have not read the whole article ….BUT want to commend all who are putting this message out CUTOS…..I am so saddened by all of these KIDS that are dying… Something NEEDS to be done… WHAT is our Future going to look like ????? These KIDS are the next generation… Not sure HOW to help them or If they even what our help… GOOD LUCK>>> Hope you can help a little by getting this message out to them…

  2. Richard Bell on September 24, 2016 at 8:18 pm

    We are in the midst of the worst opiate epidemic ever known by the DEAs own admission. They then decide to schedule Kratom a leaf from a tree that has historically been used for pain as well as helping with opiate withdrawal and as a maintenance program to stay stopped, to schedule one. Eliminating any chance for further research on a pain killing, harm reducing, never had anyone ever overdosed solution for the opiate epidemic.
    Great job DEA.
    Kratom is an effective tool in the fight against this epidemic. But instead you decided to criminalize people who are trying top save their own lives.
    Ohio is ground zero for carfentinal. Last I read we had nearly 5000 people on waiting lists to get into detox. Again Kratom can help with that.
    DEA, how much more blood do you need on your hands before you learn?
    DEA AND FDA STOP SELLING AMERICANS OUT TO BIG PHARMA!

  3. Dominique Rauton on September 24, 2016 at 8:49 pm

    As another synthetic lethal drug is created,you are busy banning an alkaloid herbal remedy that gets hundreds of thousands off of opiates.Seriously time to honestly look at this herb that can help the war on opiates.Unbelievable and such an abuse of power on your part DEA.This opiate crisis will only get worse as chronic pain sufferers search for anything to relieve the torturous pain they are in.You all seriously need to learn the difference between opioids and alkaloids.

  4. Randi on September 24, 2016 at 9:16 pm

    This can’t be. I feel as if freedom isn’t really freedom in this country anymore wen honesty isn’t being practiced.